Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Mobile, AL

December 18, 2021Clarke County, Alabama

NWS Mobile, AL issued this special weather statement at Dec 18, 2021, 9:22 PM CST for Clarke County, Alabama. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 18, 2021, 9:22 PM CST (03:22 UTC)
Expired
Dec 18, 2021, 10:15 PM CST
In force
53 min
Issued by
NWS Mobile, AL
Hail
0.00 in
Wind
30

County Clarke County, AL

The radar

The Mobile radar (KMOB), 132 km from the middle of the area, began a volume at 03:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 3.4 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2021-12-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 161 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2021-12-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
161 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
711 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

898 
WWUS84 KMOB 190322
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
922 PM CST Sat Dec 18 2021
 
ALZ053-190415-
Clarke AL-
922 PM CST Sat Dec 18 2021

...A strong thunderstorm will impact portions of northern Clarke
County through 1015 PM CST...

At 922 PM CST, National Weather Service doppler radar indicated a
strong thunderstorm 4 miles north of Coffeeville, or 19 miles south
of Butler, moving east at 35 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Thomasville, Grove Hill, Coffeeville and Fulton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3188 8767 3187 8762 3183 8762 3183 8758
      3170 8758 3172 8809 3176 8811 3175 8814
      3177 8816 3182 8818 3185 8816 3187 8813
      3190 8813 3196 8767
TIME...MOT...LOC 0322Z 266DEG 28KT 3182 8810 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Dec 18, 6:55 PM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Dec 18, 6:55 PM CST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
655 PM CST Sat Dec 18 2021

.NEAR TERM UPDATE /Tonight/...Showers and thunderstorms continue
to stream across the area this evening. Main concern right now is
heavy rain, which could result in localized flash flooding over
areas where storms are training. MLCAPE values of 1000-1500 J/kg
remains over our south-central regions. This paired with 0-6 km
bulk shear values of 30-40 kts could result in strong storms,
capable of producing winds 40-60 mph. Therefore, a marginal risk
of isolated severe storms is still in place for our area, with the
best chances over southeast MS and interior portions of southwest
AL. /96

&&

.AVIATION...
00Z issuance...IFR to MVFR ceilings continue to prevail this
evening. Numerous showers and thunderstorms also continue to move
across the area. Additionally, patchy fog is beginning to develop
over bays and coastal waters and may spread over coastal regions.
This, along with localized reductions due to the showers and
storms, could lower visibilities to IFR of lower through early
Sunday morning. Visibilities will improve once a cold front pushes
through by daybreak, however, IFR to MVFR ceilings will linger
through Sunday morning. Behind the front, winds will shift to
northerly of 10-15 kts, with higher gusts. VFR conditions return
by Sunday afternoon. /96

&&

.PREV DISCUSSION... /issued 428 PM CST Sat Dec 18 2021/

NEAR TERM UPDATE /Now Through Sunday/...A messy/unsettled weather
pattern is in place across our forecast area this afternoon.
Southwest flow continues to increase in the mid to upper levels of
the atmosphere in advance of an upper level trough extending from
the Great Lakes to the central Plains and another across the
Desert Southwest/Baja region. An unseasonably warm and moist
southerly to southwesterly low level flow pattern also continues
to spread over our region between a ridge of high pressure nosing
westward from the western Atlantic into the FL peninsula and a
cold front now moving into northern and central portions of MS/LA.
Surface dewpoints are ranging in the upper 60s to lower 70s
across the forecast area this afternoon and precipitable water
values are ranging as high as 1.4 to 1.6 inches. A series of
shortwave impulses in the southwest flow aloft will continue to
move across our forecast area this afternoon, while a weak pre-
frontal trough axis also aligns itself over the region. Ascent
along these features as well as with low level warm advection will
continue to result in the development of numerous to widespread
rain showers along with scattered embedded thunderstorms through
the remainder of the afternoon. MLCAPE values will average up to
around 1500 J/KG across the area this afternoon, while deep
layer/bulk shear also ranges up to 30-40 knots (highest across
southeast MS and interior southwest AL). Instability and shear
will be just favorable and overlapping enough to support a few
stronger storms that may be capable of producing localized wind
gusts of 40-60 mph through this afternoon. Low to mid level lapse
rates are looking rather marginal (around 6 C/KM) for hail
production this afternoon, though we cannot rule out a storm or
two with an updraft strong enough to produce small hail. Tornado
threat also looks very low over our region with effective SRH
generally 100 m2/s2 or less this afternoon. Overall the marginal
severe threat from SPC looks good.

The band of focused ascent may linger from southern portions of
southeast MS into interior southwest and south central AL late
this afternoon into early this evening. Another additional round
of showers and storms is expected to move from west to east across
our area later this evening ahead of the advancing cold front and
may linger near the coast until just after midnight. Instability
should gradually wane this evening but may still be sufficient for
a few strong storms over southern portions of the region through
this evening. The primary concern through this evening will be the
potential for additional heavy rainfall and an associated
flooding threat, particularly across the corridor from far
southeast MS through interior south central AL along the I-65
corridor where some locations have already had 2-4" of rain with
locally higher amounts.

The cold front moves through the area late this evening/overnight.
A much cooler airmass will spread into the area behind the front
tonight into the day Sunday. Rain chances should be ending from
west to east with passage of the front late this evening into the
overnight hours following frontal passage. Highs on Sunday should
range in the upper 50s to lower 60s northwest of I-65 and in the
mid to upper 60s across the remainder of the region. /21

SHORT TERM /Sunday night Through Tuesday night/...Upper level
mainly zonal flow will give way to an incoming shortwave trough
that will make its way over the ArkLaTex region Monday night. This
feature will dip slightly southeast over the Deep South and into
the central and eventually northeast Gulf of Mexico Tuesday
afternoon through Tuesday night. At the surface, a low pressure
system will move over the western Gulf on Monday. This will
traverse the north-central Gulf Monday night before approaching
the Florida Big Bend by Tuesday morning and off over the Atlantic
Tuesday night into early Wednesday morning. Although model
guidance is coming into better agreement, a few differences remain
especially with regards to timing and the trajectory of the low.

Sensible weather for the local area will consist of increasing
rain chances come Monday morning. By the afternoon, scattered to
numerous showers will especially overspread our coastal counties.
This will then persist through the overnight hours. As the surface
low moves northeast from the northeast Gulf towards the Atlantic
on Tuesday, rain chances will gradually decrease from west to east
over the local area. Dry conditions will then return by late
Tuesday night. Little to no instability will be present as our
local area will be north of the surface low. Therefore, thunder is
not anticipated. Also, no wintry precipitation is expected over
our northwestern zones as temperatures will remain around 40
degrees or above Monday night and any precipitation will end
before the lowest temperatures occur Tuesday night.

Overall, it will be much colder in the short term than we've seen
recently. Lows Sunday night into early Monday morning will dip
into the mid 30s to lower 40s inland and in the mid to upper 40s
over coastal counties. Lows will be a touch warmer Monday night,
in the 40s inland to around 50 degrees at the immediate coast.
Then, a much colder night is anticipated Tuesday night with lows
in the 30s over inland areas. Some parts of our northwestern zones
could even see temperatures near or at freezing. At the coast,
lows will be in the lower to mid 40s. As for high temperatures,
highs Monday afternoon will struggle to warm past the 50s west of
I-65 and areas east will likely range between 60-65 degrees.
Tuesday afternoon highs will then be chilly, only reaching the
50s. /26

EXTENDED TERM /Wednesday Through Saturday/...The aforementioned
upper shortwave trough will progress eastward over Florida by
Wednesday morning with upper ridging building in over the northern
Gulf coast on Thursday. This will persist through the remainder
of the extended term. Surface high pressure will also build into
the Deep South by Thursday morning; however, it will begin to
shift eastward over Florida by late week. Overall, no rain is
anticipated for the local area. A gradual warming trend will take
hold, with highs beginning in the 60s Wednesday afternoon and
warming into the lower to mid 70s by Saturday afternoon. Lows will
follow suit, starting in the mid to upper 30s inland and in the
lower to mid 40s near the coast Wednesday night. By Friday night,
lows will only drop into the 50s over inland areas and in the
upper 50s to around 60 degrees at the coast. /26

MARINE...Areas of dense marine fog are starting to develop over
Mobile Bay and likely the Mississippi Sound and adjacent Alabama
coastal waters out 20 NM this afternoon and expect fog to persist
until frontal passage late tonight. We issued a Dense Marine Fog
Advisory until midnight CST for these marine zones. Northerly
winds increase to solid exercise caution levels by early Sunday
morning. There could be a brief period of near Small Craft
Advisory conditions (around 20 kt) Sunday morning, but for now
solid SCEC conditions are headlined. Moderate to at times strong
offshore flow will continue through the early to middle part of
next week. /21

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk until 5 AM CST Sunday for ALZ265-266.

FL...High Rip Current Risk until 5 AM CST Sunday for FLZ202-204-206.

MS...None.
GM...Dense Fog Advisory until midnight CST tonight for GMZ630>632-650.

&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Dec 18, 5:46 PM CST, 3 hours 36 minutes before
Special Weather Statement
National Weather Service Mobile AL
546 PM CST Sat Dec 18 2021

MSZ067-075-076-190045-
Perry MS-Greene MS-Wayne MS-
546 PM CST Sat Dec 18 2021

...Strong thunderstorms will impact portions of eastern Perry,
southeastern Wayne and Greene Counties through 645 PM CST...

At 546 PM CST, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 5 miles north of
Beaumont to 4 miles southwest of McLain. Movement was northeast at 30
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Leakesville, Beaumont, McLain and State Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3156 8847 3107 8844 3100 8892 3129 8897
TIME...MOT...LOC 2346Z 246DEG 24KT 3125 8890 3107 8888

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Dec 18, 6:42 PM CST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Mobile AL
642 PM CST Sat Dec 18 2021

ALZ052-190145-
Washington AL-
642 PM CST Sat Dec 18 2021

...A strong thunderstorm will impact portions of central Washington
County through 745 PM CST...

At 641 PM CST, National Weather Service doppler radar indicated a
strong thunderstorm over Fruitdale, or 12 miles southwest of Chatom,
moving east at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Chatom, Wagarville, Tibbie, Fruitdale and McIntosh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3127 8795 3127 8798 3126 8799 3126 8797
      3125 8796 3125 8810 3121 8844 3152 8845
      3156 8834 3160 8808
TIME...MOT...LOC 0041Z 252DEG 33KT 3135 8843

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Dec 18, 7:10 PM CST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Mobile AL
710 PM CST Sat Dec 18 2021

ALZ261>263-190200-
Baldwin Inland AL-Mobile Central AL-Mobile Inland AL-
710 PM CST Sat Dec 18 2021

...A strong thunderstorm will impact portions of northeastern Mobile
and west central Baldwin Counties through 800 PM CST...

At 710 PM CST, National Weather Service doppler radar indicated a
strong thunderstorm over I65 And AL 158, or over Saraland, moving
northeast at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Prichard, Saraland, Chickasaw, Satsuma, Creola, Axis, I65 And I165
and I65 And AL 158.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3092 8819 3110 8792 3082 8792 3080 8793
      3079 8792 3080 8799 3076 8802 3074 8801
      3074 8800 3072 8800 3074 8803 3071 8802
      3071 8804 3075 8804 3071 8806 3069 8814
TIME...MOT...LOC 0110Z 244DEG 30KT 3082 8810

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Dec 18, 7:38 PM CST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Mobile AL
738 PM CST Sat Dec 18 2021

MSZ067-190230-
Wayne MS-
738 PM CST Sat Dec 18 2021

...A strong thunderstorm will impact portions of northern Wayne
County through 830 PM CST...

At 737 PM CST, National Weather Service doppler radar indicated a
strong thunderstorm near Sandersville, or 10 miles northeast of
Laurel, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Waynesboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3182 8894 3183 8876 3185 8865 3189 8847
      3165 8846 3164 8894
TIME...MOT...LOC 0137Z 261DEG 32KT 3175 8899

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Dec 18, 8:31 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Mobile AL
831 PM CST Sat Dec 18 2021

ALZ051-052-MSZ067-190330-
Choctaw AL-Washington AL-Wayne MS-
831 PM CST Sat Dec 18 2021

...A strong thunderstorm will impact portions of southwestern
Choctaw, northwestern Washington and northeastern Wayne Counties
through 930 PM CST...

At 831 PM CST, National Weather Service doppler radar indicated a
strong thunderstorm 10 miles south of Crandall, or 12 miles northeast
of Waynesboro, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Silas, Gilbertown and Toxey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3205 8812 3202 8812 3199 8810 3199 8809
      3196 8809 3195 8812 3194 8810 3191 8809
      3190 8813 3187 8813 3185 8816 3181 8818
      3175 8814 3176 8810 3167 8808 3163 8861
      3186 8862 3190 8847 3200 8846 3207 8810
TIME...MOT...LOC 0231Z 262DEG 29KT 3183 8853

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Dec 18, 9:22 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
922 PM CST Sat Dec 18 2021

ALZ053-190415-
Clarke AL-
922 PM CST Sat Dec 18 2021

...A strong thunderstorm will impact portions of northern Clarke
County through 1015 PM CST...

At 922 PM CST, National Weather Service doppler radar indicated a
strong thunderstorm 4 miles north of Coffeeville, or 19 miles south
of Butler, moving east at 35 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Thomasville, Grove Hill, Coffeeville and Fulton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3188 8767 3187 8762 3183 8762 3183 8758
      3170 8758 3172 8809 3176 8811 3175 8814
      3177 8816 3182 8818 3185 8816 3187 8813
      3190 8813 3196 8767
TIME...MOT...LOC 0322Z 266DEG 28KT 3182 8810

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 18, 6:42 PM CSTSpecial Weather StatementMOBWashington63 min
Dec 18, 7:10 PM CSTSpecial Weather StatementMOBMobile50 min
Dec 18, 8:31 PM CSTSpecial Weather StatementMOBChoctaw59 min
Dec 18, 9:10 PM CSTAreal Flood AdvisoryMOBCovington3 hr
Dec 19, 12:35 AM CSTSpecial Marine WarningMOB55 min
Dec 19, 12:33 AM CSTSpecial Weather StatementMOBEscambia42 min
Dec 18, 7:38 PM CSTSpecial Weather StatementMOBWayne52 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.